Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 113, NWS Quad Cities, IA

July 24, 2001Hancock County, Henderson County, McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 24, 2001, 9:40 PM CDT for Hancock County, Henderson County, McDonough County, Illinois. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 2001, 9:40 PM CDT (02:40 UTC)
Expired
Jul 24, 2001, 10:45 PM CDT
In force
65 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Hancock County, IL, Henderson County, IL, McDonough County, IL

The radar

The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 10:04 PM CDTThunderstorm Wind 52 EHamilton, ILPower lines down. Reported by law enforcement.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3214 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3214 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 250242
SVRMLI

ILC067-071-109-187-250345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CDT TUE JUL 24 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
  HENDERSON COUNTY IN WEST CENTRAL ILLINOIS
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS
  WARREN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1045 PM CDT

* AT 940 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE   
THUNDERSTORM WITH VERY DAMAGING WINDS IN BURLINGTON IOWA...BLOWING 
DOWN POWER LINES...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   LOMAX BY 945 PM CDT.
   DECORRA BY 950 PM CDT.
   TERRE HAUTE BY 955 PM CDT.
   DISCO BY 1000 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.  TAKE COVER IN 
A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL 
THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

LAT...LON 4101 9088 4050 9124 402Q4 9105 4085 9048

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:21 PM CDT, 7 hours 19 minutes earlier.

Area forecast discussion, Jul 24, 2:21 PM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CDT TUE JUL 24 2001

18Z SURFACE ANALYSIS SHOWS FRONT EXTENDING ACROSS NORTHWEST IOWA
THROUGH THE QUAD CITIES AREA...WITH ABUNDANT MOISTURE CONVERGENCE
ALONG BOUNDARY AND AREA OF PRESSURE FALLS CENTERED IN SOUTH CENTRAL
IOWA. THUNDERSTORM COMPLEX HAD PROGRESSED INTO NORTHERN IOWA/SOUTHERN
MINNESOTA AIDED BY UPPER-LEVEL WAVE.  ANOTHER WEAK SURFACE BOUNDARY
STRETCHED ACROSS NORTHERN MISSOURI.  MUCH COOLER AND DRIER CANADIAN
AIR WAS SPILLING INTO THE DAKOTAS AND MINNESOTA.

FORECASTS CHALLENGES THIS PACKAGE ARE TWOFOLD.  THE FIRST IS THE
TIMING/LOCATION OF PRECIPITATION THIS EVENING AND OVERNIGHT.
SECOND...DAY TWO (THURSDAY) TEMPERATURES WITH CANADIAN HIGH PRESSURE
BUILDING IN.

12Z ETA INITIALIZED SLIGHTLY BETTER THAN NGM/AVN ON PLACEMENT OF
PRECIPITATION AND 500 MB VORTICITY CENTER.  HOWEVER...AVN MOVES
VORT MAX THROUGH AREA FASTER THAN ETA/NGM...AND THIS SOLUTION IS
FAVORED IN CURRENT FLAT WESTERLY PATTERN.  ALL MODELS ARE SHOWING A
QUICKER TREND IN BRINGING IN PRECIPITATION...AND FIRST PERIOD OF
ZONES WILL REFLECT THIS.  I ALSO AGREE WITH AVN/ETA...WHICH DUMP
THE HEAVIEST RAIN ALONG AND NORTH OF I-80 THIS EVENING AND OVERNIGHT.
MODELS SHOWING POTENTIAL FOR 1-2 INCH RAINFALL AMOUNTS BY
WEDNESDAY MORNING...AS EVIDENCED BY FORECASTING SOUNDINGS SHOWING 2
INCH PRECIPITABLE WATER VALUES OVERNIGHT.  LOCAL AMOUNTS OF 3 OR MORE
ARE POSSIBLE IN THE HEAVY RAIN BAND ACROSS THE NORTHERN CWA. FLASH
FLOOD GUIDANCE INDICATING LOWEST 3-HOUR VALUES OVER NORTHWEST CWA.
ISOLATED WATER PROBLEMS POSSIBLE TONIGHT...BUT WILL HOLD OFF ON FLASH
FLOOD WATCH AND LET EVENING SHIFT MONITOR. WILL CONTINUE TO MONITOR
COMPLEX PUSHING EAST ACROSS NORTHERN IOWA UP TO ISSUANCE TIME...
BUT AM LEANING TOWARDS KEEPING CATEGORICAL POPS ACROSS THE NORTH...
WITH 60/70 POPS CENTRAL...AND 50 POPS WITH MORE SCATTERED ACTIVITY
EXPECTED IN THE SOUTH. EXPECT RAIN TO LINGER INTO WEDNESDAY
MORNING...MAINLY EAST OF THE MISSISSIPPI RIVER. WILL STAY CLOSE TO
GUIDANCE WITH WEDNESDAY MORNING TEMPS...BUT WILL SHADE TEMPS LOWER
THAN FWC IN THE NORTH...WHICH WILL BE NORTH OF THE BOUNDARY. MIDDLE
OF THE ROAD MAV TEMPS LOOK MOST REASONABLE FOR WEDNESDAY AFTERNOON...
WITH CLOUDS/PRECIPITATION TEMPERING THE HIGH FWC NUMBERS.  FWC ALSO
LOOKS TOO WARM FOR THURSDAY...GIVEN THE CURRENT AIRMASS IN PLACE
UPSTREAM IN MINNESOTA/NORTH DAKOTA...SO WILL STICK CLOSE TO MAV
NUMBERS.

IN THE EXTENDED...MEDIUM RANGE MODELS IN GOOD AGREEMENT KEEPING CWA
DRY FOR FRIDAY AND SATURDAY...WITH MAIN STORM TRACK SHUNTED TO THE
NORTH. WILL LEAN TOWARD WARMER MEX NUMBERS BOTH DAYS...WITH DRIER
AIR IN PLACE. ECMWF AND MRF AGREE ON SETTING UP A BOUNDARY ACROSS
THE AREA LATE SATURDAY/SUNDAY...WITH AN UPPER WAVE TRAVERSING THE
CWA ALONG THE SOUTHERN EDGE OF THE STORM TRACK.  MODELS DIVERGE
SOMEWHAT ON MONDAY...WITH THE ECMWF AND UKMET BOTH AMPLIFYING CENTRAL
CONUS UPPER RIDGE...WHICH WOULD KEEP CWA WARM AND DRY.  MRF PUSHES
ANOTHER FRONT THROUGH THE REGION TUESDAY. WILL GO ABOVE GUIDANCE FOR
TEMPS SUNDAY THROUGH TUESDAY...WITH RETURN FLOW SETTING UP.

.DVN...
IA...NONE.
IL...2NONE.
MO...NONE.

KINNEY/JDH

In the hours before

Local storm report, Jul 24, 8:05 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
805 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    CALAMUS                   IA   WIND DAMAGE
07/24/01   CLINTON                        TREE BLOWN DOWN ON
                                          HOUSE. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 24, 8:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..^..

0742 PM    1 E MAQUOKETA             IA   60 MPH TSTM GUST
07/24/01   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 24, 9:07 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
907 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    MT PLEASANT               IA   WIND DAMAGE
07/24/01   HENRY                          TREE DOWN...PARTIALLY
                                          BLOCKING STREET.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 24, 9:08 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0857 PM    SALEM                     IA   WIND DAMAGE
07/24/01   HENRY                          TREES DOWN. REPORTED BY
                                          STORM SPOTTER.
Special weather statement, Jul 24, 9:09 PM CDT, 31 minutes before
IAZ040-041-051-250309-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
909 PM CDT TUE JUL 24 2001

...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR DELAWARE...
BUCHANAN...AND BENTON COUNTIES HAS BEEN CANCELED...

AT 9 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
STRONG THUNDERSTORMS HAD MOVED EAST TO A LINE FROM NEAR
DUBUQUE TO MOUNT PLEASANT. ONLY A FEW SHOWERS AND ISOLATED
THUNDERSTORMS LINGERED ACROSS BENTON...DELAWARE AND BUCHANAN
COUNTIES IN EASTERN IOWA. SINCE ADDITIONAL RAINFALL IS EXPECTED TO BE
LIGHT OVER THE AREA AND ENOUGH TIME HAS ELAPSED TO ALLOW STORM
WATERS TO DRAIN...THE URBAN AND SMALL STREAM FLOOD ADVISORY HAS
BEEN CANCELED.

DOPPLER RAINFALL ESTIMATES OF 2 TO 3 INCHES WERE INDICATED OVER
PORTIONS OF DELAWARE...BUCHANAN...AND BENTON COUNTIES FROM STORMS
EARLIER THIS EVENING. THE HEAVIEST AMOUNTS WERE CONCENTRATED OVER
SOUTHWEST PORTIONS OF BUCHANAN COUNTY...BETWEEN VINTON AND KEYSTONE
IN BENTON COUNTY...AND BETWEEN BULL CREEK AND HOPKINTON IN SOUTHEAST
DELAWARE COUNTY.

ALTHOUGH THE ADVISORY HAS BEEN CANCELED...SMALL STREAMS MAY STILL
BE RUNNING AT BANKFULL AND SOME PONDING OF WATER IN LOW LYING AREAS
MAY BE OBSERVED.

A SEVERE THUNDERSTORM WATCH CONTINUES FOR MOST OF EAST CENTRAL AND
SOUTHEAST IOWA...AND NORTHWEST AND WEST CENTRAL ILLINOIS...UNTIL 11
PM. THUNDERSTORMS WITH VERY HEAVY RAIN ARE LIKELY TO OCCUR OVER
THE SOUTHEAST HALF OF THE WATCH AREA THROUGH 10 PM.

IF YOU ARE TRAVELING THIS EVENING...BE ON THE LOOKOUT FOR SMALL
STREAM FLOODING. IF YOU ENCOUNTER ROADWAYS THAT ARE TOTALLY WATER
COVERED...STOP...TURN AROUND...AND FIND AN ALTERNATE ROUTE TO REACH
YOUR DESTINATION.

SHEETS
Local storm report, Jul 24, 9:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0932 PM    BURLINGTON                IA   WIND DAMAGE
07/24/01   DES MOINES                     POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
(

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:11 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess64 min
Jul 24, 9:40 PM CDTSevere Thunderstorm WarningDVNWarren65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.